Will Lantus Help With Dawn Phenomenon?
Will a long-acting insulin help a parent with type 2 diabetes deal with "dawn phenomenon?"
Probably not because Lantus (generic name: insulin glargine), a peakless, long-acting insulin, is a very flat insulin, meaning it provides a constant level of the hormone over a 24-hour period. So it's unlikely to have much impact on what's commonly called the dawn phenomenon. The phenomenon, named after the time of day it occurs, is the result of the body's response to hormones typically released between 4 a.m. and 8 a.m., which cause glucose levels to rise.
This process occurs in everyone, but people with diabetes may not have sufficient insulin in their system to keep this added glucose under control. So the end result can be hyperglycemia, a blood sugar level that is unhealthily high, occurring upon waking and before a person eats.
If the dawn phenomenon is a recurring problem, then adjusting medications may help. Switching to an intermediate-acting insulin such as NPH (generic name: insulin isophane, common brand names: Novolin, Humulin), which begins to work in four to six hours, peaks around eight hours, and ends by around 12 hours, may do the job, as it helps with increased insulin needs in the early a.m. But NPH must be taken at bedtime -- not at dinner -- to achieve this outcome.
Modifications in diet may also help some people address this concern. Eating dinner earlier does the trick for some, as long as it’s followed by a small snack prior to bedtime. For others, a protein-and-fat snack such as nuts or cheese (and limiting carbohydrates) before bedtime can help. And, as counterintuitive as it sounds, eating breakfast can also limit the dawn phenomenon’s effect by signaling to the body its time to turn off the hormones that lead to highs in the first place.
It may take some trial and error to figure out what strategy works best to beat the dawn phenomenon. In the meantime, regular glucose monitoring and recording is important to keep track of numbers and to help detect and patterns. As always, discuss concerns such as these with a healthcare provider.
Stay Connected With Caring.com
Get news & tips via e-mail